New York, 2011

Flash Flood in New York, May 19, 2011

May 19, 2011 · NWS BUF · 1 event in 1 county or zone

A nearly stationary thunderstorm dropped about three inches of rain over Little Valley in Cattaraugus county in a little over an hour’s time. Many streets were closed some with over two feet of water over them virtually shutting down the village.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A nearly stationary thunderstorm dropped about three inches of rain over Little Valley in Cattaraugus county in a little over an hour’s time. Many streets were closed some with over two feet of water over them virtually shutting down the village. Basements were flooded and local fire companies reported pumping out over 100 basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 19, 2:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, May 19, 2:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
321 PM EDT THU MAY 19 2011

.SYNOPSIS...
THE PERSISTENT UPPER LEVEL LOW THAT BROUGHT VERY UNSETTLED WEATHER
FOR MUCH OF THE PAST WEEK WILL MOVE SLOWLY TO THE EAST AND SETTLE
OFF THE NEW ENGLAND COAST FRIDAY NIGHT AND SATURDAY. A FEW MORE
SHOWERS ARE POSSIBLE ON FRIDAY BEFORE HIGH PRESSURE BRINGS A BRIEF
RETURN TO DRY WEATHER SATURDAY. MORE UNSETTLED WEATHER IS EXPECTED
SUNDAY AS ANOTHER LOW MOVES APPROACHES FROM THE  MIDWEST.

&&

.NEAR TERM /THROUGH FRIDAY/...
MORE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS HAVE BEEN
FORMING ALONG THE WEAK SURFACE TROUGH THAT EXTENDS ACROSS WESTERN
NEW YORK AND THE GENESEE VALLEY. THE SLOW MOVING THUNDERSTORMS HAVE
BEEN BRINGING SOME HEAVY RAIN TO PARTS OF ALLEGANY, WYOMING AND
LIVINGSTON COUNTIES WHERE A FLOOD ADVISORY REMAINS IN EFFECT UNTIL
415 PM.

RELATIVELY STABLE AIR ASSOCIATED WITH A WEAK RIDGE AND THE
SOUTHWEST FLOW OFF LAKE ERIE IS KEEPING MOST OF THE FAR WESTERN PART
OF THE STATE DRY. SOME OF THE CONVECTION TO THE FARTHER TO THE EAST
MAY ADVECT INTO METRO BUFFALO LATER THIS AFTERNOON AND EVENING...BUT HEAVY
RAIN PRODUCING STORMS ARE NOT EXPECTED AT THIS TIME.

MORE ACTIVE CONVECTION WITH HEAVY RAIN HAS ALSO BEEN IMPACTING THE
NORTH COUNTRY. THIS PCPN HAS BEEN DRIFTING SLOWLY TO THE NORTH...AND
WHILE NO SEVERE WEATHER IS EXPECTED...SOME POOR DRAINAGE FLOODING IS
STILL POSSIBLE AS THE CONVECTION LIFTS ACROSS JEFFERSON AND LEWIS
COUNTIES DURING THE MID AFTERNOON.

TONIGHT...ANY REMAINING CONVECTION SHOULD ONCE AGAIN DIE DOWN WITH
THE LOSS OF DIURNAL HEATING...THOUGH THE LINGERING LOW LEVEL TROUGH
ACROSS THE FINGER LAKES AND CENTRAL NEW YORK WILL TEND TO KEEP AT
LEAST SOME SHOWER THREAT IN PLACE THROUGH MUCH OF THE NIGHT.

ON FRIDAY...THE UPPER LEVEL LOW WILL CONTINUE TO MOVE SLOWLY TO THE
EAST AND SETTLE OVER THE NEW ENGLAND COAST DURING THE AFTERNOON. THE
INSTABILITY ASSOCIATED WITH THE COLDER AIR ALOFT COULD WILL GENERATE
A FEW MORE SHOWERS...WITH THE BEST CHANCES EXPECTED EAST OF LAKE
ONTARIO DUE TO THE PROXIMITY OF THE UPPER LEVEL TROUGH AND
CONVERGENCE IN THE VICINITY OF THE LINGERING SURFACE TROUGH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE PERSISTENT UPPER LOW WILL FINALLY BE LOSING ITS GRIP ON THE
REGION FRIDAY NIGHT AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST
ON SATURDAY.

THIS RIDGE WILL RESULT IN A MAINLY DRY PERDIOS SATURDAY THROUGH THE
FIRST HALF OF SUNDAY. EXPECT TEMPERATURES ABOVE THE NORM ON SATURDAY
AND SUNDAY TO CLIMB INTO THE MID TO UPPER 70S.

A STRONG UPPER LEVEL LOW WILL BEGIN TO APPROACH THE REGION SUNDAY.
WHILE THE SURFACE LOW WILL REMAIN WELL TO OUR EAST AN ASSOCIATED
WARM FRONT WILL BRING THE THREAT OF ADDITIONAL SHOWERS TO THE REGION
SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PASSAGE OF THE WARM FRONT USHERS IN A WARM AND MOIST AIR MASS
MONDAY/MONDAY NIGHT AS THE SURFACE LOW LIFTS ACROSS THE UPPER GREAT
LAKES. THE ASSOCIATED COLD FRONT SAGS SOUTH ACROSS THE REGION ON
TUESDAY FOLLOWED BY A WEAK RIDGE ON WEDNESDAY...QUICKLY FOLLOWED BY
ANOTHER APPROACHING LOW/WARM FRONT. WHILE THE PATTERN IS UNSETTLED
FOR THE PERIOD IT WILL NOT BE ASSOCIATED WITH A PERISTENT UPPER LOW
LIKE THE ONE THAT HAS BEEN PLAGUING THE REGION THIS WEEK. STILL
GIVEN THE ANTECEDENT SOIL CONDITIONS THE POTENTIAL FOR FLOODING
CONCERNS WILL PERISIST INTO NEXT WEEK. ANY HEAVY RAINSTORMS OR IF
PER CHANCE THE SAGGING FRONT SHOULD STALL COULD EXACERBATE THE
FLOODING ISSUES.

TEMPERTURE-WISE...EXPECT ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD WITH HIGHS IN THE MID TO UPPER 70S AND OVERNIGHT LOWS WITHIN
A FEW DEGREES OF 60

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MORE WIDESPREAD SHOWERS AND SCATTED THUNDERSTORMS ARE FORMING IN
THE UNSTABLE AIR IN THE VICINITY OF THE UPPER LEVEL LOW AND WEAK
SURFACE TROUGH. WHILE MOST OF THE TAF SITES ARE REPORTED VFR CIGS
AND VSBYS...ANY PASSING STORMS COULD RESULT IN PERIODS OF MVFR
CONDITIONS. EXPECT MOST OF THE CONVECTION TO STAY EAST OF
KBUF/KIAG.

EXPECT THE CONVECTION TO DIMINISH WITH THE LOSS OF HEATING
TONIGHT...THOUGH SHOWERS WILL HANG ON LONGER CLOSER TO A LINGERING
LOW LEVEL TROUGH ACROSS THE FINGER LAKES AND CENTRAL NY. IN
GENERAL...EXPECT A MIX OF MVFR/LOW-END VFR CONDITIONS TO PREVAIL.

SCATTERED SHOWERS ARE STILL POSSIBLE FRIDAY AS THE PERSISTENT UPPER
LEVEL TROUGH HEADS EAST INTO NEW ENGLAND...BUT MAINLY VFR CONDITIONS
ARE EXPECTED.

OUTLOOK...
SATURDAY...VFR.
SUNDAY THROUGH TUESDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS.

&&

.MARINE...
A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING GENERALLY LIGHT WINDS
AND MINIMAL WAVES FOR THE REMAINDER OF THE WEEK.

&&

.CLIMATE...
SPRING 2011 NOW THE WETTEST SPRING IN HISTORY AT BUFFALO...

A PERSISTENT SYNOPTIC PATTERN THAT FAVORS MOISTURE LADEN STORMS
PASSING THROUGH THE NORTHEAST HAS LED TO A VERY WET SPRING ACROSS
WESTERN AND CENTRAL NEW YORK. ALL THREE MONTHS THIS
SPRING...DEFINED AS THE MONTHS OF MARCH...APRIL...AND MAY HAVE HAD
ABOVE NORMAL PRECIPITATION FOR BOTH BUFFALO AND ROCHESTER. THESE
THREE MONTHS COMBINED HAVE LED TO ONE OF THE WETTEST SPRINGS IN
RECENT YEARS.

FOR ROCHESTER...THERE HAVE BEEN SEVERAL WETTER SPRINGS...AND THE
11.36 INCHES OF PRECIPITATION THROUGH MAY 18TH NOW RANKS 11TH
HIGHEST IN 141 YEARS OF RECORD. ADDITIONAL PRECIPITATION WILL
INCREASE THIS SPRING AMOUNT.

INCLUDED THIS SPRING ARE ALSO 5 DAILY RECORD PRECIPITATION EVENTS
FOR BUFFALO...MARCH 5 AND 9 (1.33, 0.89) AND MAY 14, 15 AND 18TH
(1.03, 1.33, AND 1.14). FOR ROCHESTER THERE HAVE BEEN 2 DAILY
RECORD PRECIPITATION EVENTS...APRIL 20TH (1.41) AND MAY 15TH
(1.07).

BUFFALO

RANK    YEAR    PRECIPITATION (INCHES)

1 	2011 	15.36 (THROUGH MAY 18TH)
2 	1991 	14.90
3 	1976 	14.30
4 	1956 	13.55
5 	1878 	13.18

ROCHESTER

RANK    YEAR    PRECIPITATION (INCHES)

1       1873    15.25
2       1943    12.85
3       1974    12.83
4       1916    12.46
5       1881    12.34
6       1947    12.32
7       1942    11.53
8       1893    11.47
9       2002    11.40
10      1956    11.38
11 	2011    11.36 (THROUGH MAY 18TH)

BUFFALO'S 30-YEAR AVERAGE PRECIPITATION IS 9.38 INCHES...AND
ROCHESTER'S 30-YEAR AVERAGE PRECIPITATION IS 8.15 INCHES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...TJP
MARINE...TJP
CLIMATE...
Hazardous weather outlook, May 19, 4:07 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT THU MAY 19 2011

NYZ001>008-010>014-019>021-085-200915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL RESULT IN LOCALLY
HEAVY RAINFALL AMOUNTS OF ONCE INCH OR MORE. THIS COULD CREATE A
POTENTIAL FOR LOCALIZED FLOODING FOR SMALLER CREEKS AND STREAMS
AND POORLY DRAINED AREAS...HOWEVER WIDESPREAD PROBLEMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT
IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD
THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG
STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT
IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD
THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG
STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, May 19, 3:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
408 PM EDT THU MAY 19 2011

NYZ019-020-192100-
CATTARAUGUS NY-CHAUTAUQUA NY-
408 PM EDT THU MAY 19 2011

...HEAVY RAIN IMPACTING THE AREA...

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
  SOUTHEAST OF FREDONIA TO 6 MILES SOUTHWEST OF CHAUTAUQUA
  INSTITUTE...AND MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN INCLUDE...
  CHAUTAUQUA INSTITUTE AND SINCLAIRVILLE...
  MAYVILLE...
  SOUTH DAYTON...
  STOCKTON AND CASSADAGA...

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

LAT...LON 4231 7967 4235 7961 4238 7953 4244 7943
      4253 7903 4221 7890 4204 7965 4228 7975

TJP
Special weather statement, May 19, 3:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EDT THU MAY 19 2011

NYZ002>004-011-013-014-192115-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WAYNE NY-
418 PM EDT THU MAY 19 2011

...VERY HEAVY RAIN IMPACTING THE AREA...

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  CHURCHVILLE TO CANANDAIGUA...AND MOVING NORTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  BRIGHTON AND FAIRPORT...

BECAUSE THESE STORMS ARE MOVING VERY SLOWLY...THEY COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4328 7787 4305 7698 4281 7725 4303 7810

TJP
Special weather statement, May 19, 3:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
438 PM EDT THU MAY 19 2011

NYZ003-004-014-192130-
MONROE NY-ONTARIO NY-WAYNE NY-
438 PM EDT THU MAY 19 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING VERY HEAVY RAIN AND POSSIBLY SOME SMALL
  HAIL. THIS STORM WAS LOCATED OVER GORHAM AND WAS MOVING NORTH AT
  15 MPH.

THE HEAVY RAIN WITH THIS STORM COULD CAUSE LOCALIZED FLOODING OF
ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4311 7743 4318 7707 4276 7697 4275 7702
      4276 7723

TJP
Special weather statement, May 19, 4:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT THU MAY 19 2011

NYZ020-192200-
CATTARAUGUS NY-
505 PM EDT THU MAY 19 2011

...STRONG THUNDERSTORM OVER THE AREA...

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR LITTLE VALLEY
WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS WILL IMPACT THE VICINITY
OF SALAMANCA AND LIMESTONE. THESE STORMS ARE NEARLY STATIONARY.
SMALL HAIL IS POSSIBLE WITH ANY THUNDERSTORM AS WELL AS PONDING OF
WATER IN LOW LYING AREAS FROM DOWNPOURS. ACTIVITY WILL DIMINISH
THROUGH THE EVENING HOURS.

LAT...LON 4228 7892 4234 7864 4200 7850 4199 7850
      4199 7880

THOMAS

The radar

The Buffalo radar (KBUF), 79 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cattaraugus

When
May 19, 4:30 PM EST to 7:00 PM EST
Where
Cattaraugus County, 0.7 mi SSW of Little Vly to 0.09 mi WNW of Little Vly
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
42.241, -78.787

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316464.